About us |  Subscription |  Top cited articles |  e-Alerts  | Feedback |  Login   
  Home | Ahead of print | Current Issue | Archives | Search | Instructions Celebrating 60 Years   Print this article Email this article   Small font sizeDefault font sizeIncrease font size
 
 Official publication of All India Ophthalmological Society   Users Online: 70
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    [PDF Not available] *
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    Materials and me...
    Observations
    Discussion
    Summary
    References
    Article Tables

 Article Access Statistics
    Viewed2957    
    Printed73    
    Emailed3    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
ARTICLES
Year : 1981  |  Volume : 29  |  Issue : 1  |  Page : 19-21
 

Ocular toxicity of ethambutol


Department of Ophthalmology, S.N. Medical College, Jodhpur, India

Correspondence Address:
S S Mathur
Department of Ophthalmology, S.N. Medical College, Jodhpur
India
Login to access the Email id


PMID: 7287121

Get Permissions

 



How to cite this article:
Mathur S S, Mathur G B. Ocular toxicity of ethambutol. Indian J Ophthalmol 1981;29:19-21

How to cite this URL:
Mathur S S, Mathur G B. Ocular toxicity of ethambutol. Indian J Ophthalmol [serial online] 1981 [cited 2014 Jul 24];29:19-21. Available from: http://www.ijo.in/text.asp?1981/29/1/19/30985


Ethambutol (2, 2-ethylene diamino-di-1­butanol-di-hydrochloride) is a new antituber­cular drug which shows promises against resi­stant tubercle bacilli. It has been used in patients refractory to all other antitubercular drugs. Ocular symptomatology begins with blurred vision, defects in colour vision and visual field defects as central sco­toma. The drug is rapidly absorbed when given by mouth and retrobulbar neuritis is the main hazard of ethambutol therapy. The visual symptoms due to ethambutol toxicity recover on stopping the drug as reviewed by Liebold.[1]

Due to increasing use of ethambutol in tuberculosis cases it has prompted us as ophth­almologist to study suspected cases of ocular toxicity by this newer drug.


   Materials and methods Top


In this study, 100 cases of pulmonary tuber­culosis were subjected to complete ocular examination including visual acuity for distant and near, colour vision, field of vision, retinos­copy, funduscopy and slit lamp examination before and after one month of starting the therapy and subsequently every month. Diag­nostic sputum for A.F.B. and skiagram chest was done. Systemic examination was done to exclude any other disorder except tuberculosis. Complete personal history about addiction to tobacco, alcohol, opium etc. was recorded and nutritional status of the patient was judged.

All the cases were given ethambutol 20 mg/kg body weight/day with Isonex 300 mg/ day and follow up was done for six months. No sooner the symptoms and signs of ocular toxicity detected, ethambutol was discontinued and replaced by P.A.S, with Isonex for further period of treatment.


   Observations Top


Out of these one hundred cases treated, twenty five cases complained of visual distur­bance during treatment and only six (6%) of them were attributed to retrobulbar neuritis [Table - 1]. The appearance of the toxic visual symptoms in all the six cases was 3 to 6 months after starting the ethambutol therapy [Table - 2].

The cases of retrobulbar neuritis 6% diag­nosed due to ethambutol toxicity showed defective visual acuity for near and distant. They were unable to identify red and green colour shown on Ishihara's colour plates. Five of them showed constriction of peripheral fields and central scotomas. Retinoscopy and fundus examination were normal in all the six cases of retrobulbar neuritis [Table - 3].

In all the six cases of retrobulbar neuritis, ethambutol was stopped as soon as the toxicity observed after 3 to 6 months of starting the therapy. Isonex 300 mg/day with P.A.S. 12 gm/day was started in place of ethambutol and Isonex in these six cases for further period of treatment. Visual recovery was complete, with­in two to four months of stopping ethambutol in all the six cases.


   Discussion Top


Though a large number of antitubercular drugs are available, yet the age old disease still remain unconquered due to social problems and toxicity of drugs. Ethambutol is just short of visualised ideal, but is an excellent drug, unrelated to any other antitubercular drug pre­viously known. Ocular complications are in the form of retrobulbar neuritis and no other toxi­city has been attributed to this drug in men.[2] Ocular toxicity due to ethambutol develops after two months of therapy[2] and is related to the dose.[1]

Our study revealed that the incidence of ocular toxicity due to ethambutol is 6% and it is in the form of retrobulbar neuritis. Liebold[1] and Bobrowitz[2] reported ocular toxicity of this drug to be 18% taking ethambutol more than 35 m g/kg body weight/day, 5% among patients on 25 mg/kg body weight/day and 3% among those on 20 mg/kg body weight/day, while negligible toxicity was seen in patients taking ethambutol 15 mg/kg body weight/day.

Krishnaswamy[3] and Mittal et al[4] did not find any case of retrobulbar neuritis in their series, while Roy et al[5] and Sharma et at.[6] found 3% toxicity in cases using 25 mg/kg body weight ethambutol/day. On the other hand Narang and Verma[[7] in their study of 640 cases treated by ethambutol 25 mg/kg body weight/ day of the drug along with a companion drug came across only four cases (0.62°x) of retro­bulbar neuritis developed during 6 to 8 months of therapy. The retrobulbar neuritis was rever­sible in all the four cases after 2-4 months of withdrawl of the drug. Similarly, studies by U.S.P,H.S. suggest that the incidence of ocular toxicity attributed to ethambutol is negligible when used in 15 mg/kg body weight/day dose.[8] Citron[9] reported 6% toxicity in patients who were on ethambutol 25 mg/kg body weight/day. Mathur et al.[10] reported 6.3% toxicity when the drug was given in dose of 20 mg/kg body weight/day. Our results resemble very much with that of Citron[9] and Mathur et al.[10]

Our study shows that this drug in doses of 20 mg/kg body weight/day is not very safe. Reduction in doses of this drug below 15 mg/ kg body weight/day showed negligible toxicity but is at the cost of its efficacy.[11] Our study further shows that toxicity to the drug appears after two months of therapy and the similar results were shown by Citron.[9]

It is suggested that routine ocular examina­tion should be done during treatment with this drug and more careful examination should be done after two months of therapy in the form of recording distant and near vision, colour vision, central and peripheral fields and fundus examination to detect the early signs of toxicity to this drug. The earliest symptoms due to toxi­city of ethambutol develop in the form of diminished vision, difficulty in reading, inability to differentiate colors fully etc. Patients should be warned to stop the drug as soon as above symptoms appear. It has been observed that visual recovery from toxicity in almost all the cases was complete within 2-4 months of stop­ping the drug.


   Summary Top


A study on 100 cases of pulmonary tuber­culosis treated with ethambutol in doses of 20 mg/kg body weight/day and Isonex 300 mg/day for six months is presented and shows ocular toxicity in the form of retrobulbar neuritis as 6%. Ocular toxicity due to drug appears after two months of commencement of antituber­cular therapy. The toxic effect on eye reversed to normal within 2 to 4 months of stopping ethambutol and continuing the further treat­ment with Isonex & P.A.S. It has been, there­fore, suggested that ocular examination should be a routine before starting and during therapy of ethambutol. Ethambutol should be wi­thdrawn at the appearance of ocular toxicity.

 
   References Top

1.Liebold; J. H., 1966, Amer. N. Y. Acad. Sci. 135 : 904.  Back to cited text no. 1    
2.Bohrowitz; I.D. 1966, Amer. N.Y. Acad. Sci., 135 : 796.  Back to cited text no. 2    
3.Krishnaswamy; K.V., 1969, Proceedings 24th National Cong. Tubercle & Chest Dis., Trivandrum, P. 254.  Back to cited text no. 3    
4.Mittal, O.P., Narang; R.K. and Sachen; A.S., 1975, Ind. Jour. Tuberc., 22 : 142.  Back to cited text no. 4    
5.Roy, D.C., and Bajpai; B.K. 1974, Ind. Jour. Chest Dis., 16 : 153.  Back to cited text no. 5    
6.Sharma, G.S., Purohit, S.D. and Lodha, S.C. 1975, Ind. Med. Gazette, 15, IV : 140.  Back to cited text no. 6    
7.Narang; R.K. and Verma; B.M.D. 1979, Ind. J. Ophthalmol. 27, I. 39.  Back to cited text no. 7    
8.Murry, F.J. 1967, Proceeding International Congress of Chemotherapy, Vienna, 6 : 339. Ouoted by 7.  Back to cited text no. 8    
9.Citro; K.M. 1969, Tubercle; Londoa, 50, 32. March Suppl.  Back to cited text no. 9    
10.Mathur; K.C. and Sankhla, J., 1976, Ind. Jour. Ophthalrol, 24, 111 : 6.  Back to cited text no. 10    
11.Bobrowitz; I.D. and Gokalnathan, K.S., 1965, Dis. Chest 48 : 239.  Back to cited text no. 11    


    Tables

[Table - 1], [Table - 2], [Table - 3]



 

Top
Print this article  Email this article
Previous article Next article

    

© 2005 - Indian Journal of Ophthalmology
Published by Medknow

Online since 1st April '05